Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 57, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2016, 3:31 PM CDT for Benson County, Towner County, North Dakota. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2016, 3:31 PM CDT (20:31 UTC)
- Expired
- Jul 4, 2016, 4:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Benson County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 94 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 3:45 PM CDT | TSTM WND GST 65 | 1 Wnw Leeds, ND | PEAK WINDS MEASURED AT A PERSONNAL WEATHER STATION. |
| Jul 4, 3:45 PM CDT | HAIL 1 | 4 Sw Knox, ND | |
| Jul 4, 4:15 PM CDT | HAIL 1 | 5 Sw Leeds, ND | HAIL UP TO QUARTER SIZE OFF AND ON FOR NEARLY 15 MINUTES. GROUND COVERED IN HAIL. |
| Jul 4, 4:20 PM CDT | TSTM WND DMG | Leeds, ND | LARGE TREE BRANCHES DOWN AND POWER LINES DOWN IN TOWN. HAIL LARGE THAN QUARTER SIZED. |
| Jul 4, 4:22 PM CDT | HAIL 1.5 | 2 Nnw Brinsmade, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1829 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
560
WUUS53 KFGF 042031
SVRFGF
NDC005-095-042115-
/O.NEW.KFGF.SV.W.0057.160704T2031Z-160704T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
331 PM CDT MON JUL 4 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...
SOUTHWESTERN TOWNER COUNTY IN NORTHEASTERN NORTH DAKOTA...
* UNTIL 415 PM CDT
* AT 330 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR NANSON TO NEAR RUGBY...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PLEASANT LAKE AROUND 340 PM CDT.
KNOX AROUND 350 PM CDT.
YORK AROUND 400 PM CDT.
LEEDS AROUND 410 PM CDT.
CONSIDINE AROUND 415 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4837 9984 4837 9950 4858 9949 4862 9923
4809 9936 4820 9985
TIME...MOT...LOC 2030Z 273DEG 30KT 4854 9986 4835 9992
HAIL...1.25IN
WIND...60MPH
$$
JAM1 follow-up statement
336
WWUS53 KFGF 042049
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
349 PM CDT MON JUL 4 2016
NDC005-095-042115-
/O.CON.KFGF.SV.W.0057.000000T0000Z-160704T2115Z/
BENSON ND-TOWNER ND-
349 PM CDT MON JUL 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN BENSON AND SOUTHWESTERN TOWNER COUNTIES...
AT 348 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER KNOX...OR 41
MILES WEST OF DEVILS LAKE...MOVING EAST AT 35 MPH. ANOTHER STORM WAS
APPROACHING SOUTHWESTERN TOWNER COUNTY.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
KNOX AROUND 350 PM CDT.
YORK AROUND 400 PM CDT.
LEEDS AROUND 410 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4837 9984 4837 9950 4858 9949 4862 9923
4809 9936 4820 9985
TIME...MOT...LOC 2048Z 286DEG 32KT 4833 9972
HAIL...1.25IN
WIND...60MPH
$$
JAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:07 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 4, 1:07 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 107 PM CDT MON JUL 4 2016 .UPDATE... Issued at 1255 PM CDT Mon Jul 4 2016 No sig updates planned this early afternoon. Latest SPC SWODY1 /convective outlook/ is still on track with slight risk for severe wx beginning around 21 in the DVL Basin and shifting steadilyeastward through early evening. Latest SPC-HRRR runs continue with such timing... bringing activity into the RRV corridor from 23z through 01z... then shifting any strong to severe tstm activity into the MN Lakes country and northwest MN thereafter. UPDATE Issued at 945 AM CDT Mon Jul 4 2016 Weak shortwave trof moving across southcentral MB attm... with scattered deep convection along the trof axis from Winnipeg back towards Minot. This shortwave appears to be outpacing the surface trof which is still anchored a bit further west... and is largely dying out over the more stable air currently across the northern Red River Basin. Current prognosis holds...that partly to mostly sunny skies should grace the Red River Basin and most of northern MN through mid afternoon... with scattered strong to severe thunderstorms developing from later afternoon into early evening across the fa. No sig updates to the forecast package are expected this forenoon. UPDATE Issued at 648 AM CDT Mon Jul 4 2016 Pushed pops back to the west this afternoon. Latest convective model guidance indicating possible storm initiation later this afternoon just west of the fa then propagating east. Also adjusted cloud trends based on latest satellite imagery. && .SHORT TERM...(Today and tonight) Issued at 320 AM CDT Mon Jul 4 2016 Main impacts will be severe threat the next two days across portions of the forecast area. Global models in general agreement through the period with main features. As for the near term RAP/HRRR way too wet with current dissipating rain band and will follow NAM12 which is lining up best with current radar returns. As mentioned above not much left of current band of -shra with most areas not even reporting a mid level cig. With clearing working into the valley will keep forecast dry into early afternoon. As for the severe threat this afternoon a warm and increasingly humid day expected. Favorable low level moisture flux should increase dewpoints into the 60s this afternoon. Solar combined with thermal ridge axis nosing into the FA should lift temperatures well into the 80s with some low 90s possible. All this should increase convective parameters with models soundings indicating sufficient instability/shear and MU Cape values to 2000j/kg by late afternoon. Approaching surface boundary not particularly sharp however will be entering the western fa late this afternoon. Water vapor loop indicating a modest mid level impulse in E Mt that should aid in convective initiation later this afternoon. Convective temperatures in the mid/upper 80s so what CIN there is should diminish allowing for storm development with severe certainly possible. Primary hazards look to be large hail and damaging winds. Precipitable Water values from 1 to 1.5 inches so some heavy rainers also possible. Convection should propagate east during the evening. Should see a downturn in strength with lack of low level jet. Not much cooling behind boundary so temperatures should not drop blo 60. .LONG TERM...(Tuesday through Sunday) Issued at 320 AM CDT Mon Jul 4 2016 Mid level flow transitions to more of SW flow aloft Tuesday. Surface low organizes over central SD with E-W warm front through central Mn. Mid level support does not look strong however with strong low level forcing and favored convective parameters should see another round of strong storms. Based on current expected boundary locations the favored hazard area looks to be the southern forecast area. Should see a break in storms Wednesday as favored convective parameters shift to our south. Our forecast area looks to be on the eastern/northern edge of any forcing for pcpn with next system Wednesday night. Thursday to Sunday night...Model timing and strength of robust short wave energy in zonal flow the big question mark in the forecast for the end of the week and into next weekend. Nonetheless will see the potential for widespread PCPN thursday...may be ongoing if the 00z EC is correct with its quicker timing. If the system is slower then the PCPN threat will linger into Friday with a dry Saturday and slight CHC Sunday for convective activity. Once the wave moves through cooler temperatures are expected with highs below normal with 70s until the 80s return for Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1255 PM CDT Mon Jul 4 2016 MVFR cigs from the RRV into northwest MN will steadily lift through midday... with VFR cigs likley RRV and east through the rest of the day. Sct strong to severe tstms are possible starting in the DVL Basin around 21z...and shifting eastward across the central RRV from around 23z to 01z...and across northwest MN through 04z. MVFR cigs and vsbys possible in these tstms. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Gust SHORT TERM...Voelker LONG TERM...JK/Voelker AVIATION...Gust
Hazardous weather outlook, Jul 4, 7:01 AM CDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 701 AM CDT MON JUL 4 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 701 AM CDT MON JUL 4 2016 ...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING AND AGAIN ACROSS THE SOUTHEAST ON TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING FRONTAL BOUNDARY. SOME OF THESE STORMS COULD BECOME SEVERE LATE AFTERNOON AND EVENING. CURRENT INDICATIONS ARE THAT STORMS WILL MOVE INTO THE DEVILS LAKE BASIN BETWEEN 4 AND 6 PM...THE VALLEY REGION FROM 6 TO 8 PM AND AFTER 8PM EAST OF THE VALLEY. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON ALONG AND NORTH OF AN AREA OF LOW PRESSURE OVER SOUTH DAKOTA AND A WARM FRONT EXTENDING INTO CENTRAL MINNESOTA. THE FAVORED THREAT AREA WILL ALONG AND SOUTH OF A LINE FROM LISBON TO PARK RAPIDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:57 PM CDT | Special Weather Statement | FGF | Towner | 48 min |
| Jul 4, 4:13 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 47 min |
| Jul 4, 4:42 PM CDT | Special Weather Statement | FGF | Ramsey | 33 min |
| Jul 4, 4:59 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey, Walsh | 61 min |
| Jul 4, 5:28 PM CDT | Special Weather Statement | FGF | Pembina | 47 min |
| Jul 4, 5:51 PM CDT | Severe Thunderstorm Warning | FGF | Eddy, Grand Forks, Griggs, Nelson, Steele | 54 min |
| Jul 4, 6:38 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele, Traill | 52 min |
| Jul 4, 6:56 PM CDT | Special Weather Statement | FGF | Traill | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.